Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Skin Discoloration

11/07/2005

Question:

When I pulled off a band-aid on a minor cut, it left a reddish patch under the top layer of skin due to the extreme stickiness of the tape. It hurt when I pulled off the tape. The patch is about a 1/2 inch in diameter and does not hurt, but is bright red. Will it go away on it`s own, or should I do something?

Answer:

What you have described is commonly known as stripping of the skin by adhesives.  Adhesives adhere to the stratum corneum and when you remove the tape, part of the stratum corneum comes off leaving an unprotected area.  If it is done repeatedly there is damage to the epithelial.  This can take some time to heal and may be associated with increased pigmentation.  In the future, if you use bandages with adhesives on them I would urge you to use paper tape which is less adherent and less likely to strip the skin with repeated re-applications.  In my practice we frequently use the commercial product, Coban, which is an elastic bandage that adheres to itself.  That way we can place a bandage without putting adhesives on the skin.  That would be available to you at any large drug store. 

 

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Charles L Heaton, MD
Professor
College of Medicine
University of Cincinnati